Girl died from painkillers she mistook for sweets

A five-year-old girl died of a drug overdose after mistaking painkillers for jelly beans, an inquest heard this week.

Hanna Collins was believed to have climbed onto a chair to reach what she thought were sweets in a cupboard where her father kept his medication.

Hanna would have been unable to read the "keep out" sign on the packet of Tramadol, Hertfordshire coroners were told.

Her father Andrew was looking after Hanna, her twin sister Lucy, and Amy, on the night of March 18 while their mother Claudia went swimming.

Andrew Collins broke down as he told the inquest that he had used Tramadol for six months but thought he had disposed of the tablets.

Several hours after taking the tablets, while sleeping in her parents' bed, Hanna started foaming at the mouth, her mother Claudia told the inquest.

"We had a power cut that night so I ran to get my mobile phone to call an ambulance. Andrew was wiping her mouth with tissues and was doing what the paramedics were telling him to do over the phone." An ambulance took Hanna to Barnet General but she was pronounced dead two hours later.

Pathologist Dr Marian Malone confirmed the little girl had died from an overdose of Tramadol. Assistant deputy coroner Dr Frances Cranfield recorded a verdict of accidental death saying: "This was a tragic accident."

Rabbi Alan Plancey, who officiated at the funeral at Bushey Cemetery, said after the inquest: "It's an absolute tragedy. It was an accident and we have to help the family move forward, to give them all the support they need rather than dwelling in the past. They have been a very strong family and have been helped by their parents to pull through. We hope they will see much nachas and pleasure from their other children."

    Last updated: 2:34pm, September 2 2010